Nebraska, 2012

Heat in Nebraska, June 27 to 28, 2012

June 27 to 28, 2012 · NWS OAX · 20 events in 20 counties and zones

, temperatures across eastern Nebraska and southwest Iowa climbed into the 90s to low 100s. When combined with dew point temperatures in the 60s and 70s, heat index values reached 105 to 115 degrees in east central and southeast Nebraska and across southwest Iowa during the afternoon and evening of June 27th and 28th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
45
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As a large upper level ridge built over the central U.S., temperatures across eastern Nebraska and southwest Iowa climbed into the 90s to low 100s. When combined with dew point temperatures in the 60s and 70s, heat index values reached 105 to 115 degrees in east central and southeast Nebraska and across southwest Iowa during the afternoon and evening of June 27th and 28th. Overnight lows in the 70s to near 80 provided little relief on the 28th. A slow moving cool front brought some relief to parts of the area during the evening of the 27th and to the rest of the area during the evening and overnight hours of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 12:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 27, 12:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
143 PM CDT WED JUN 27 2012

.UPDATE...

&&

.AVIATION... 18Z TAFS FOR KOFK...KLNK AND KOMA.

MAIN AVN CONCERN IS TIMING WIND SHIFT WITH ANTICIPATED FRONTAL
PASSAGE LATER TONIGHT. LATEST OBS SHOW THE BNDRY EXTENDING FROM SW
MN TO NW KS...WITH LITTLE MOVEMENT SEEN THE LAST SEVERAL HOURS. AT
THIS POINT IT APPEARS THAT THE FROPA/SW-NW WIND SHIFT WILL COME
AT KOFK TWD 28/00Z...THEN KOMA AND KLNK AROUND 12Z. OTHERWISE...VFR
CONDITIONS PREVAIL THROUGH THE FCST PD.

DEE

PREV DISCUSSION... /ISSUED 259 AM CDT WED JUN 27 2012/

DISCUSSION...

RECORD/NEAR RECORD TEMPERATURES TODAY ARE MAIN FORECAST CONCERN.
HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE FORECAST AREA
TODAY AND HAVE EXPANDED NORTH A TIER OF COUNTIES TO INCLUDE
COLUMBUS...NORFOLK AND WAYNE.

HOT TEMPERATURES EXPECTED TODAY AHEAD OF AN EASTWARD MOVING SURFACE
TROF THAT IS CURRENTLY OVER THE WESTERN DAKOTAS AND WESTERN
NEBRASKA. FORECAST SOUNDINGS INDICATE FULL MIXING POTENTIAL TODAY
WHICH SHOULD PUSH HIGHS AHEAD OF THE TROF TO 100-105. SLIGHTLY
COOLER TEMPS IN THE MID 90S ARE EXPECTED BEHIND THE TROF ACROSS
FAR NORTHEAST NEBRASKA. DEWPOINTS MIXING OUT INTO THE MID TO
UPPER 60S SHOULD PUSH HEAT INDICES TO AROUND 105 BY PEAK HEATING.

UPPER LEVEL RIDGE ANCHORED OVER THE SOUTHERN PLAINS IS FORECAST TO
FLATTEN OVER THE NEXT FEW DAYS WITH SEVERAL WEAK EMBEDDED SHORTWAVES
PASSING THROUGH THE WESTERLY FLOW. ABOVE MENTIONED SFC TROF WILL
SLOWLY MOVE INTO OUR FAR SOUTHERN COUNTIES THURSDAY AND BECOME
QUASI-STATIONARY. TEMPERATURES SOUTH OF THE BOUNDARY ON THURSDAY
WILL ONCE AGAIN REACH INTO THE 100S WITH HIGHS BEHIND THE BOUNDARY
IN THE UPPER 90S. MAY NEED A HEADLINE AGAIN FOR OUR SOUTHERN
COUNTIES.

THURSDAY NIGHT THROUGH SATURDAY...CANNOT RULE OUT A
SMALL CHANCE FOR TSTMS WITH QUASI-STATIONARY BOUNDARY IN THE AREA
AND UPPER SUPPORT FROM ANY OF THE PASSING MID LEVEL SHORTWAVES.
WILL CONTINUE THE SLIGHT CHANCE POPS WE ALREADY HAVE GOING BUT
CONFIDENCE IS LOW. TEMPERATURES WILL STILL BE WARM WITH LOWS IN
THE 70S AND HIGHS IN THE 90S.

IN THE EXTENDED...WEAK RIDGING EXPECTED OVER THE NATIONS MID SECTION
WITH MODELS HINTING AT A WEAK BOUNDARY AROUND THE AREA. CONTINUED
WARM AND MOSTLY DRY CONDITIONS ARE EXPECTED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ015-018-031>034-
     042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

99/99
Hazardous weather outlook, Jun 27, 3:28 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
428 AM CDT WED JUN 27 2012

IAZ043-055-056-069-079-080-090-091-NEZ015-018-031>034-042>045-
050>053-065>068-078-088>093-272330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
428 AM CDT WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA TODAY. HIGH
TEMPERATURES ARE EXPECTED TO RISE INTO THE LOW 100S AND COMBINED
WITH RELATIVELY HIGH HUMIDITY...HEAT INDICES WILL CLIMB INTO THE
105 TO 110 RANGE BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT WEATHER WILL CONTINUE ON THURSDAY WITH HIGH TEMPERATURES
BETWEEN 95 AND 101 DEGREES. A WEAK FRONT WILL BE DRAPED ACROSS THE
REGION THROUGH THE WEEKEND. WHEN COMBINED WITH SEVERAL
DISTURBANCES...THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE...
MAINLY FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. IF STORMS DO
MANAGE TO DEVELOP...THE STRONGER STORMS COULD PRODUCE GUSTY WINDS
AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NEZ011-012-016-017-030-272330-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-
428 AM CDT WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE FORECAST TODAY. TEMPERATURES WILL RISE INTO
THE UPPER 90S. THE COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TO
PRODUCE HEAT INDICES CLOSE TO 100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT WEATHER WILL CONTINUE ON THURSDAY WITH HIGH TEMPERATURES
BETWEEN 95 AND 101 DEGREES. A WEAK FRONT WILL BE DRAPED ACROSS THE
REGION THROUGH THE WEEKEND. WHEN COMBINED WITH SEVERAL
DISTURBANCES...THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE...
MAINLY FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. IF STORMS DO
MANAGE TO DEVELOP...THE STRONGER STORMS COULD PRODUCE GUSTY WINDS
AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat. Local standard time, as filed.

Heat, Platte

When
June 27, 1:00 PM CST to 6:00 PM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Heat, Colfax

When
June 27, 1:00 PM CST to 7:00 PM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Heat, Butler

When
June 27, 1:00 PM CST to 7:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Heat, Burt

When
June 27, 1:00 PM CST to 7:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat, Sarpy

When
June 27, 1:00 PM CST to June 28, 7:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heat, Seward

When
June 27, 1:00 PM CST to June 28, 5:00 PM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Heat, Lancaster

When
June 27, 1:00 PM CST to June 28, 5:00 PM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Heat, Saline

When
June 27, 1:00 PM CST to June 28, 5:00 PM CST
Where
Saline forecast zone
Reported by
Official NWS Observations
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 27, 1:00 PM CST to June 28, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Heat, Cass

When
June 27, 1:00 PM CST to June 28, 6:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Heat, Otoe

When
June 27, 1:00 PM CST to June 28, 6:00 PM CST
Where
Otoe forecast zone
Reported by
Official NWS Observations
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 27, 1:00 PM CST to June 28, 6:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Heat, Nemaha

When
June 27, 1:00 PM CST to June 28, 6:00 PM CST
Where
Nemaha forecast zone
Reported by
Official NWS Observations
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Heat, Pawnee

When
June 27, 1:00 PM CST to June 28, 6:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Heat, Richardson

When
June 27, 1:00 PM CST to June 28, 7:00 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heat, Dodge

When
June 27, 2:00 PM CST to 7:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Heat, Washington

When
June 27, 2:00 PM CST to June 28, 4:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Heat, Douglas

When
June 27, 2:00 PM CST to June 28, 7:00 PM CST
Where
Douglas forecast zone
Deaths
1 direct, 0 indirect
Injuries
45 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

One of the first prolonged heat-wave episodes of the season sent around 45 people to local hospitals in the Omaha area due to heat exhaustion. The heat was also apparently responsible for one death as a Council Bluffs Iowa man was found dead after crashing his vehicle into a construction zone and then attempting to walk for help a half mile down the road. His core body temperature was around 110 degrees.

Heat, Saunders

When
June 27, 2:00 PM CST to June 28, 6:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat, Gage

When
June 27, 2:00 PM CST to June 28, 6:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Douglas2012-06-2748MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380742, 380743, 380744, 380746, 380750, 380752, 380753, 380754, 380755, 380757, 380758, 380759, 380760, 380761, 380762, 380745, 380748, 380749, 380751, 380756.